Can Warfarin cause low blood platelets?

1 answer | Last updated: Oct 28, 2016
Nettie? asked...

I am concerned about my mother (73 years old), who's overall condition has changed dramatically and has lost about 2 stone over a short period. A recent blood test shows low blood platelets. She takes Warfarin - is this the likely cause of the blood platelet count and her condition?

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

It sounds like you are really concerned about your mother's health. Regarding her warfarin (coumadin) use, this drug does not cause a low platelet count. It can cause bleeding if the drug level gets too high, so with her low platelet count (which can also lead to bleeding), she should be monitored for this.

When some loses weight quickly and has changes in their blood platelets, it can be a sign that their is some kind of hematologic problem going on. It sounds like she is getting checked out by her health care provider, which is good. She may also need to see a hematologist for more work-up. Good luck!